Iowa, 2016

Hail in Iowa, August 18, 2016

August 18, 2016 · NWS DMX · 3 events in 1 county or zone

A relatively stationary boundary set up across far northern Iowa through much of the day. Thunderstorms were able to initiate around peak heating and slowly migrated southward across the Mason City area, dropping hail roughly nickel to half dollar in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively stationary boundary set up across far northern Iowa through much of the day. Thunderstorms were able to initiate around peak heating and slowly migrated southward across the Mason City area, dropping hail roughly nickel to half dollar in size. They were the only severe or near severe reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 3:08 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 3:08 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
408 PM CDT Thu Aug 18 2016

.SHORT TERM.../Tonight/
Issued at 402 PM CDT Thu Aug 18 2016

Main concern tonight is storms, and even severe, potential over
far northern Iowa. The latest radar trajectory brings the current
severe storm in south-central Minnesota into southeast Minnesota
to northeast Iowa. This is coincident with the instability
gradient oriented in this fashion as well as the 0-3km bulk shear
vector. The latest HopWRF and operational HRRR are handling the
convective trends fairly well and keep storms northeast of the
CWA. Still a potential for something to develop further south if
off the outflow boundary, but if anything does, it'll remain
confined to far northern Iowa this afternoon into the early
evening. Kept a sliver of pops going tonight in this location. The
shortwave looks to move east of the state past 06z leaving a dry
period overnight into tomorrow morning.

.LONG TERM.../Friday through Thursday/
Issued at 402 PM CDT Thu Aug 18 2016

Friday into Friday night...Cut back on pops during the morning
hours per the slower progression of the cold front tomorrow
afternoon into the evening. Mainly went completely dry across the
south to southeast until the late afternoon hours. Potential for
some WAA convection to develop ahead of the main trough/cold front
during the afternoon hours Friday. This looks to be over west to
northwest Iowa. Storms will transition and spread southeast past
21z Friday and continue to spread over much of the forecast area
b/t 00-06z Saturday. Some lingering storms anticipated b/t 12-18z
Saturday, before pushing into eastern Iowa Saturday afternoon.

Severe potential looks to mainly be limited to damaging wind
threat and possibly some brief hail with a decent amount of
instability building into the state ahead of the trough. Deep
layer shear ranges from 25 to 30 knots with low level shear very
weak. Moderately unstable mid-level lapse rates and DCAPE in the
800-1200 J/kg range across the area. Low confidence with anything
other than the damaging wind threat attm. However, heavy rain
threat is the other concern with warm layer cloud depths ranging
from 13kft to 14kft, PWATs around 1.5 inches, and strong moisture
transport into the area. The isolated flash flood threat exist
and now confident to hoist a watch attm.

Saturday through Thursday...Much cooler air mass settles into the
state on Saturday and last through early next week. 850mb
temperatures drop as low as +10C Saturday afternoon with decent
CAA for late August. Increased winds throughout the day Saturday.
Otherwise, high pressure dominates over the region until another
cold front sweeps across the state late Tuesday into Wednesday.
Models are in decent agreement with timing and placement of QPF,
and trended toward a drier forecast by Wednesday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1251 PM CDT Thu Aug 18 2016

VFR conditions will prevail through the TAF period. Mainly
expecting a wind shift tonight and tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Aug 18, 3:19 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT THU AUG 18 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-192130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
419 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHERN
IOWA TONIGHT INTO EARLY FRIDAY MORNING. A FEW STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT...WIDESPREAD THUNDERSTORMS
ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH
THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS.
ADDITIONAL NON SEVERE THUNDERSTORMS WILL OCCUR SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.

In the hours before

Special weather statement, Aug 18, 5:18 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT THU AUG 18 2016

IAZ007-017-182330-
WORTH IA-CERRO GORDO IA-
618 PM CDT THU AUG 18 2016

...STRONG WINDS AND SMALL HAIL WITH STORM IN NORTH CENTRAL IOWA...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF MANLY...OR 11 MILES WEST OF OSAGE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORA SPRINGS...PLYMOUTH AND ROCK FALLS.

LAT...LON 4331 9302 4314 9302 4319 9316 4332 9312
TIME...MOT...LOC 2318Z 274DEG 23KT 4328 9304

SKOW
Special weather statement, Aug 18, 5:31 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT THU AUG 18 2016

IAZ007-017-182345-
WORTH IA-CERRO GORDO IA-
631 PM CDT THU AUG 18 2016

...THUNDERSTORM OVER NORTH CENTRAL IOWA BRINGING HAIL AND STRONG
WINDS...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORA SPRINGS...OR 8 MILES NORTHEAST OF MASON CITY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...PLYMOUTH...ROCK FALLS AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4331 9302 4305 9303 4317 9320 4332 9310
TIME...MOT...LOC 2331Z 308DEG 18KT 4320 9304

SKOW

The radar

The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cerro Gordo

When
August 18, 5:33 PM CST
Where
Cerro Gordo County, 1.66 mi ESE of Rock Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.210, -93.050

Trained spotter reported quarter sized hail.

Hail, Cerro Gordo

When
August 18, 5:36 PM CST
Where
Cerro Gordo County, 3.42 mi SE of Rock Falls
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.180, -93.040

Public reported nickel sized hail.

Hail, Cerro Gordo

When
August 18, 5:37 PM CST
Where
Cerro Gordo County, 3.77 mi SSE of Rock Falls
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.170, -93.050

Public reported mostly quarter sized hail with a few larger stones mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655405, 655406, 655407.